Hail, Butler
- When
- April 20, 4:25 PM EST
- Where
- Butler County, Zelienople
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.800, -80.130
The public reported quarter size hail.
Scattered thunderstorms developed the afternoon and evening of the 20th. One of these storms produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered thunderstorms developed the afternoon and evening of the 20th. One of these storms produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 20, 3:17 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 417 PM EDT MON APR 20 2015 .SYNOPSIS... A PASSING FRONTAL SYSTEM WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE LATE EVENING. UNSEASONABLY COOL TEMPERATURES CAN THEN BE EXPECTED THE REMAINDER OF THE WEEK AS AN AREA OF LOW PRESSURE PERSISTS OVER THE NORTHEAST. && .NEAR TERM /THROUGH TUESDAY/... CURRENT VISIBLE SATELLITE IMAGERY SHOWING AN AGITATED CU FIELD OVER THE BULK OF THE FORECAST AREA. CONTINUED POCKETS OF SUNSHINE SHOULD CONTINUE TO DRIVE SURFACE TEMPERATUES UP THROUGH THE AFTERNOON. THIS WILL CONTINUE TO FEED INSTABILITY AS THE FRONT APPROACHES THE AREA. SCATTERED SHOWERS HAVE BEGUN TO DEVELOP AHEAD OF A SHORTWAVE TROF EVIDENT ON WATER VAPOR IMAGERY. LATEST RADAR IMAGERY SHOWING MORE VERTICAL DEPTH TO THE SHOWERS/THUNDERSTORMS THAN EARLIER...INDICATING THE RADAR SHOULD BEGIN TO BLOSSOM WITH STRONGER ECHOES. AS THE TROF AXIS MOVES OVERHEAD THROUGH EARLY AFTERNOON...COLDER MID- AND UPPER- LEVEL AIR WILL ADVANCE WEST TO EAST ACROSS THE AREA...GENERATING ROUGHLY 1000-1500 J/KG OF SURFACE-BASED CAPE. THE CO-LOCATION OF INSTABILITY AND AROUND 40KTS OF MOSTLY UNIDIRECTIONAL SHEAR...SHOULD BE ENOUGH TO SUPPORT SEVERAL STRONG TO SEVERE THUNDERSTORMS...WITH ISOLATED DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS. COLD FRONT PUSHES THROUGH LATER THIS EVENING...USHERING IN A CHANGE IN AIRMASS. STRONG COLD AIR ADVECTION WILL BRING 850MB TEMPERATURES BACK DOWN TOWARDS THE ZERO DEGREE MARK. THIS WILL TRANSLATE TO OVERNIGHT LOWS NEARING SEASONAL AVERAGES AFTER SPENDING SOME TIME ABOVE AVERAGE. BRIEF RIDGING IN THE LOW- LEVELS AND EROSION OF MOISTURE DEPTH WILL EFFECTIVELY END RAIN CHANCES EARLY TUESDAY MORNING. THE UPPER-LEVEL LOW WILL PIN-WHEEL INTO THE NORTHERN GREAT LAKES TUESDAY...SETTING UP A BROAD TROF OVER THE AREA THAT WILL INCLUDE SEVERAL WEAK DISTURBANCES CYCLING THROUGH. THE FIRST SUCH DISTURBANCE WILL BRING THE CHANCE OF RAIN SHOWERS BACK TO THE AREA TUESDAY EVENING. WITH THE BROAD TROF OVERHEAD...WINDY CLOUDY AND COOL CONDITIONS WILL EXIST TUESDAY. TAX && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... THE LONG WAVE PATTERN LOOKS TO FULL TRANSITION INTO TROUGHING OVER OUR REGION ON TUESDAY NIGHT. MODEL GUIDANCE HAS BEEN HINTING AT THIS FOR ABOUT A WEEK IN THIS INTERLUDE...AND IT LOOKS TO COME TO FULL FRUITION BY THIS TIME. AS OUR REGION SITS IN THE BASE OF THE LONG WAVE TROUGH...WITH THE MAIN JET AXIS TO OUR SOUTH...THIS WILL RESULT IN TEMPERATURES DROPPING SIGNIFICANTLY FROM OUR RECENT WARM PERIOD...AS WELL AS WITH A FEW VERY FAST MOVING SYSTEMS AFFECTING THE AREA THROUGH THE SHORT TERM. AS THESE SYSTEMS WILL BE EMBEDDED IN HIGH SPEED UPPER FLOW...THEIR TIMELINESS IS A BIT MORE DIFFICULT TO PIN DOWN. ADDITIONALLY...AS LAYER TEMPERATURES FALL PROGRESSIVELY AS TROUGHING BECOMES MORE DEEPLY ENTRENCHED...BOTH LOW LEVEL STABILITY AND THE FREEZING LEVEL START TO FALL. THIS MEANS PREDICTING DRY WEATHER BECOMES MORE TENUOUS...AS DO SUNNY SKIES...AND EVEN PRECIPITATION TYPES START TO BECOME QUESTIONABLE AT TIMES. ALL THAT SAID...THE MODEL CONSENSUS FAVORS THE STRONGEST SHORT WAVE PASSAGE FOR WEDNESDAY AFTERNOON. POPS WERE ADJUSTED TO LIKELY FOR THE BULK OF THE AREA FOR THIS TIME FRAME. HOWEVER...GIVEN THE SPEED OF THE MID-LEVEL FLOW...IT WILL LIKELY EXIT BY WEDNESDAY NIGHT...WITH JUST INSTABILITY DRIVEN SHOWERS REMAINING UNDER THE MID-LEVEL COLD POOL ACROSS THE NORTH...AS WELL AS A FEW UPSLOPE SHOWERS. BUFKIT SOUNDINGS SUGGEST THAT BY WEDNESDAY NIGHT...A FEW OF THESE COULD TRANSITION TO SNOW SHOWERS WITH BOUNDARY LAYER COOLING AND A VASTLY DECREASED MELTING DEPTH IN THE LOWEST LAYERS. THIS WINDOW FOR THIS WILL BE SHORT AS MOISTURE PEELS EASTWARD RATHER RAPIDLY AND THE JET CORE SHIFTS TOWARD THE ATLANTIC SEABOARD BY THE END OF THE SHORT TERM. THIS PLACES US IN THE LEFT ENTRANCE REGION OF THE UPPER JET STREAK...WHICH WOULD BECOME DECREASINGLY FAVORABLE FOR ANY ORGANIZED PRECIPITATION DEVELOPMENT. THE FORECAST WAS THUS MAINTAINED DRY INTO THE LATTER HALF OF THE WORK WEEK. WHILE THE WET WEATHER WILL LIKELY BE CURTAIL BY THE LATTER HALF OF THE WEEK...CYCLONIC FLOW THROUGH THE ATMOSPHERE WILL REINFCORCE COLDER TEMPERATURES AT THE SURFACE. MODEL CONSENSUS 850 HPA TEMPERATURES FAIL TO RISE ABOVE 0C AFTER WEDNESDAY MORNING THROUGH THE REMAINDER OF THE SHORT TERM. BECAUSE OF THIS...HIGHS WILL LIKELY STRUGGLE MIGHTILY TO REACH 50F THE REST OF THE WEEK. ADDITIONALLY...OVERNIGHT LOWS WILL FLIRT WITH OR DROP BELOW FREEZING SEVERAL TIMES. THIS WILL SEEM COLD...BUT IT IS IN NO WAY ABNORMAL AS THE GROWING SEASON CLIMATOLOGICALLY DOES NOT START UNTIL MAY FOR ANY OF OUR FORECAST AREA. THUS...WE ARE STILL QUITE A BIT FROM THE START OF THE FROST/FREEZE PROGRAM FOR THE YEAR. FRIES && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... SOME ISOLATED SHOWERS WILL REMAIN THURSDAY MORNING...BUT WILL DIMINISH THROUGH THE DAY. GFS/ECMWF GENERALLY SHOW ONE SYSTEM IN THE REGION THROUGH THE EXTENDED FORECAST...BUT THE ECMWF IS SLOWER WITH THE SYSTEM AND ALSO MUCH FARTHER TO THE SOUTH. CONSIDERING ENSEMBLES SHOW GOOD SUPPORT FOR THE EUROPEAN SOLUTION...HAVE REMOVED THE LOW POPS THAT WERE IN THE FORECAST OVER THE WEEKEND. HOWEVER...MODELS DO SHOW AGREEMENT ON BROAD UPPER LEVEL LOW ACROSS NORTHEASTERN NORTH AMERICA...AND THIS WILL KEEP TEMPERATURES 5-10 DEGREES BELOW NORMAL THROUGH THE PERIOD. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... A COLD FRONT WILL CONTINUE TO ADVANCE ACROSS THE AREA THROUGH EARLY THIS EVENING WITH AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS. INCLUDED A TEMPO MENTION OF SHOWERS FOR AREA PORTS...THOUGH AN ISOLATED STORM WILL BE POSSIBLE UNTIL SUNSET. MVFR CEILINGS MAY DEVELOP LATER THIS EVENING AFTER FRONTAL PASSAGE...THOUGH THIS IS IN QUESTION AS UPSTREAM CONDITIONS HAVE BEEN IMPROVING. VFR STRATOCU IS EXPECTED TUESDAY. GUSTY SW WINDS SHOULD SHIFT TO THE WEST AS THE FRONT PASSES...AND SPEEDS SHOULD DIMINISH SOMEWHAT AFTER SUNSET. .OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/... PERIODIC RESTRICTIONS ARE POSSIBLE THROUGH MUCH OF THE PERIOD MAINLY NORTH OF PIT AS AN UPPER TROUGH PERSISTS OVER THE GREAT LAKES. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 331 AM EDT MON APR 20 2015 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-WVZ001-210745- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-HANCOCK- 331 AM EDT MON APR 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH DAMAGING WIND GUSTS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ014>016-020>023-029-031-073>076-WVZ002>004-012-021>023-041- 210745- GARRETT-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON- TUCKER- 331 AM EDT MON APR 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS ARE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT MON APR 20 2015
PAZ009-015-201930-
CLARION-FOREST-
249 PM EDT MON APR 20 2015
...A STRONG THUNDERSTORM WILL AFFECT FOREST AND NORTHERN CLARION
COUNTIES...
AT 248 PM EDT...A STRONG THUNDERSTORM WAS NEAR CLARION...MOVING
NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLARION...MARIENVILLE...KNOX...STRATTANVILLE...SHIPPENVILLE...
FRYBURG...KELLETTVILLE...LEEPER...FISHER...COOK FOREST STATE PARK AND
STARR.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4144 7896 4145 7906 4143 7906 4142 7909
4135 7910 4133 7915 4133 7917 4134 7918
4132 7919 4133 7921 4128 7921 4114 7943
4127 7960 4133 7954 4134 7948 4140 7948
4163 7925 4163 7896
TIME...MOT...LOC 1848Z 222DEG 39KT 4126 7944
TAXSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
442 PM EDT MON APR 20 2015
PAZ023-202100-
INDIANA PA-
442 PM EDT MON APR 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL INDIANA COUNTY UNTIL
500 PM EDT...
AT 441 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NORTHERN CAMBRIA...OR 11 MILES NORTH OF NANTY-GLO...MOVING NORTHEAST
AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHERRY TREE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
PLEASE REPORT HAIL OR STRONG WINDS BY CALLING 412-262-1988...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...
OR USING TWITTER AT NWSPITTSBURGH.
&&
LAT...LON 4072 7881 4054 7889 4067 7899 4076 7881
4073 7880 4072 7880
TIME...MOT...LOC 2041Z 240DEG 49KT 4064 7884SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT MON APR 20 2015
PAZ014-020-202145-
BUTLER PA-BEAVER PA-
459 PM EDT MON APR 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVER AND SOUTHERN
BUTLER COUNTIES UNTIL 545 PM EDT...
AT 459 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BEAVER...OR NEAR MONACA...MOVING NORTHEAST AT 55 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CRANBERRY...BUTLER...ALIQUIPPA...BEAVER FALLS...MONACA...ECONOMY...
AMBRIDGE...HOMEACRE-LYNDORA...NEW BRIGHTON...SHANOR-NORTHVUE...
BEAVER...BADEN...MERIDIAN...ZELIENOPLE...ROCHESTER...OHIOVILLE...
HARMONY TOWNSHIP...SEVEN FIELDS...MEADOWOOD AND OAK HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
PLEASE REPORT HAIL OR STRONG WINDS BY CALLING 412-262-1988...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...
OR USING TWITTER AT NWSPITTSBURGH.
&&
LAT...LON 4109 7970 4080 7969 4067 8003 4068 8014
4062 8015 4054 8036 4070 8048
TIME...MOT...LOC 2059Z 240DEG 49KT 4066 8033The Pittsburgh radar (KPBZ), 31 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
1 hail. Local standard time, as filed.
The public reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562319.